Outcomes of pregnancies in women taking antiepileptic drugs for non-epilepsy indications Academic Article uri icon

abstract

  • Antiepileptic drugs (AEDs), particularly valproate (VPA), are known to be teratogens when taken by women with epilepsy (WWE), but the risk in women who take these drugs for indications other than epilepsy have been little studied. This study aims to investigate the incidence of birth defects in children born to mothers taking AEDs for non-epilepsy indications.The Australian Pregnancy Register (APR), established in 1998, is a prospective observational study operating with ethical approval and informed written consent for participation. Of the 2066 pregnancies enrolled in the Register, 98% are WWE and the remainder received AEDs for other indications. Data from this Register was analysed to study the rates of congenital malformations (CM) in infants exposed to AEDs in utero in WWE compared to those women taking AEDs for other indications.The malformation rates in pregnancies of WWE taking AEDs (5%), is higher than the rates of infants born to untreated WWE (2%). There were 32 pregnancies enrolled from 29 mothers taking AEDs for indications other than epilepsy (2 women/2 pregnancies were lost to follow up). Out of 30 pregnancies, 9 of which were exposed to VPA, 1 resulted in a child with a malformation (3%) (cleft palate) on 1700 mg/day of valproate.This is the first attempt to assess the use of AEDs in a prospective study of women who are pregnant but do not have active epilepsy. Although underpowered, this study suggests that women taking AEDs for non-epilepsy indications have a similar risk of having a child with a CM as compared with women taking AEDs for epilepsy. Larger numbers are required to investigate the risk of AED-associated malformations in this important group.

authors

  • Jazayeri, Dana
  • Graham, Janet
  • Hitchcock, Alison
  • O’Brien, Terence J
  • Vajda, Frank JE

publication date

  • 2018